Alert archive / Alabama / Tornado Warnings in 2001

Tornado Warning 6, NWS Tallahassee, FL

March 12, 2001Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this tornado warning at Mar 12, 2001, 1:58 PM CST for Coffee County, Dale County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 12, 2001, 1:58 PM CST (19:58 UTC)
Expired
Mar 12, 2001, 2:30 PM CST
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Coffee County, AL, Dale County, AL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 12, 11:30 AM CSTTornado WatchSPC4 hr
Mar 12, 1:45 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2001-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2001-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WFUS52 KTAE 121958
TORTLH
ALC031-045-122030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 PM CST MON MAR 12 2001

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN COFFEE COUNTY IN ALABAMA
  NORTHERN DALE COUNTY IN ALABAMA
  THIS INCLUDES OZARK...

* UNTIL 230 PM CST...

* AT 154 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 15 MILES SOUTHWEST OF ARITON...OR ABOUT 10 MILES
  EAST OF ELBA...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  ARITON...OZARK BY 210 PM CST...

LAT...LON 3162 8589 3132 8591 3138 8549 3161 8550

.END

11-GOREE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Mar 12, 1:37 PM CST, 21 minutes earlier.

Area forecast discussion, Mar 12, 1:37 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EST MON MAR 12 2001

CURRENTLY: AN ACTIVE AFTN CONVECTION-WISE UNFOLDING AS INTENSE
SQUALL LINE W/ EMBEDDED MESOS/LEWPS/BOWS MARCHING EWD NEAR 50 MPH
ACROSS SRN AL/WRN FL PANHANDLE. SPC HAS ISSUED  TOR WATCH 61 FOR ALL
SE AL/ERN FL PANHANDLE COUNTIES UNTIL 3 PM CST. RECENT MESO
DISCUSSION HINTS AT PSBL WW BOX FOR PORTIONS OF SW GA/FL BIG BEND
AROUND MID AFTN. 18Z MSAS SHOWED COLD FRONT OVER MID MS VALLEY SWWD
INTO RED RIVER VALLEY/N TX. A WARM FRONT EXTENDED FROM EXTREME S GA
INTO LOW PRESSURE NEAR MGM. DEWPTS S OF THIS BOUNDARY RECOVERED INTO
THE 60S OVER FL ZONES. MORE INSOLATION OVER SE BIG BEND ALLOWED
TEMPS TO RISE INTO LOWER 80S.

MODELS/ZONES: 12Z MODELS INITIALIZED UPPER FEATURES EXCEPTIONALLY
WELL. SPLIT FLOW WILL PREVAIL THRU FCST PERIOD...WITH NRN STREAM
TRACK FROM NRN/CNTRL ROCKIES E/NEWD TO NERN STATES...AND SRN STREAM
DIPPING INTO NRN MEXICO FROM CA...THEN LIFTING NEWD ALONG GULF COAST
STATES. POTENT S/W TROF WILL SWING FROM UPPER MS VALLEY INTO NERN
STATES AS CLOSED LOW OFF SRN CA COAST OPENS UP OVER BAJA AND EJECTS
EWD AS WAVE. FLOW REMAINS NEARLY ZONAL (WSW) OVER SERN CONUS. COLD
FRONT TO OUR NW DROPS SEWD W/ FROPA AT DHN 12Z-15Z...ABY-TLH-PFN
15Z-18Z...VLD/CTY 18Z-21Z. WILL KEEP CATEGORICAL POPS ALL BUT SE BIG
BEND ZONES W/ LIKELY POPS AS SQUALL LINE PROGRESSES ACROSS THE CWFA
MAINLY THIS EVENING W/ NARROWER BAND OF CONVECTION TO ACCOMPANY THE
COLD FRONT TUE MORNING. WILL KEEP SEVERE POTENTIAL ALL ZONES FOR
FIRST PERIOD. WINDS SHIFT FROM SW TO NW & PPCN ENDS W/ FROPA TUE
FOLLOWED BY DECREASING CLOUDS & COOLER TEMPS TUE NIGHT & WED.
FAVORED FAN TEMPS & POPS FIRST TWO PERIODS...THEN AVERAGE PERIODS
THREE & FOUR.

EXTENDED: SPLIT FLOW PATTERN LINGERS ON. BAJA SHORTWAVE MOVES EWD
INTO LOWER MS VALLEY EARLY THU. APPROACHING SURFACE LOW AND COLD
FRONT AFFECTS CWFA THU INTO FRI MORNING W/ CHANCE OF SHOWERS OR
TSTMS. SYSTEM CLEARS OUT IN TIME FOR NICE WEEKEND W/ HIGH PRESSURE.
NEXT SYSTEM FOLLOWS SAME TRACK AS ITS PREDECESSOR & BRINGS ANOTHER
CHANCE OF SHOWERS OR TSTMS. TEMPS THRU PERIOD AVERAGE OUT NEAR CLIMO.

FIRE WEATHER: NO REQUIREMENTS AS RH VALUES WILL REMAIN ABOVE MINIMUM
THRESHOLD...ALTHOUGH 20-FOOT WIND SPEEDS NEAR CRITERION.

MARINE: WINDS ALREADY AT SCEC LEVELS & PROGGED TO INCREASE TO SCA
TONIGHT AS FRONT APPROACHES FROM NW & PASSES THRU TUE AFTN. WINDS
SHIFT TO NW LATE IN THE DAY & DIMINISH SLOWLY. RESPITE FROM SCEC/SCA
CONDITIONS WILL BE TEMPORARY AS GRADIENT TIGHTENS & WINDSS VEER TO
SE LATE WEDNESDAY IN RESPONSE TO ANOTHER SURFACE LOW & COLD FRONT.

PREL|IMINARY CCF:
TLH WB 065/077 046/073 85-0
PFN EB 067/075 052/070 +300
DHN EB 060/074 047/070 +400
ABY EB 060/074 046/072 +400
VLD WB 064/076 048/074 95-0

.TLH...
AL...NONE.
GA...NONE.
FL...SCA GMZ750-755-770-775.

MAJ

In the hours before

Special weather statement, Mar 12, 10:22 AM CST, 3 hours 36 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-121815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1122 AM EST MON MAR 12 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING ACROSS
SOUTHWEST GEORGIA AHEAD OF A WARM FRONT. ADDITIONAL SHOWERS AND
THUNDERSTORMS DEVELOPING OVER SOUTHERN MISSISSIPPI AND EASTERN
LOUISIANA AHEAD OF A COLD FRONT WILL MOVE EASTWARD INTO SOUTHERN
ALABAMA AND THE FLORIDA PANHANDLE THIS AFTERNOON...AND INTO SOUTHWEST
GEORGIA AND THE FLORIDA BIG BEND TONIGHT. THERE IS A SLIGHT RISK OF A
FEW SEVERE THUNDERSTORMS THIS AFTERNOON OVER SOUTHEAST ALABAMA AND
SOUTHWEST GEORGIA...AND ACROSS THE FLORIDA PANHANDLE AND BIG BEND
TONIGHT. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...
HOWEVER INCREASED LOW LEVEL WIND SHEAR MAY SUPPORT THE DEVELOPMENT OF
ISOLATED TORNADOES OVER SOUTHEAST ALABAMA AND THE FLORIDA PANHANDLE.
LOCALIZED FLOODING OF POOR DRAINAGE AND LOW LYING AREAS MAY OCCUR
WITH SOME OF THE THUNDERSTORMS.

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
HEAVY RAINFALL FROM THE THUNDERSTORMS MAY EXACERBATE THE RIVER
FLOODING ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTHWEST GEORGIA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ
Special weather statement, Mar 12, 11:29 AM CST, 2 hours 29 minutes before
ALZ065>069-FLZ007>014-GMZ750-122000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1229 PM EST MON MAR 12 2001

THE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH FOR PORTIONS OF

   SOUTHERN ALABAMA
   NORTHWEST FLORIDA
   COASTAL WATERS

EFFECTIVE THIS MONDAY MORNING AND AFTERNOON FROM 1130 AM UNTIL 300
PM CST.

TORNADOES...HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS
TO 80 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

THE TORNADO WATCH AREA IS ALONG AND 90 STATUTE MILES EAST AND WEST
OF A LINE FROM 30 MILES SOUTHEAST OF PENSACOLA FLORIDA TO 10 MILES
NORTH OF MONTGOMERY ALABAMA.

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:
IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND
HOUSTON. IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GULF.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR LISTEN TO
NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

WATSON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:25 AM CSTSevere Thunderstorm WarningTAECoffee35 min
Mar 12, 1:14 PM CSTSevere Thunderstorm WarningTAECoffee46 min
Mar 12, 1:37 PM CSTSevere Thunderstorm WarningTAEGeneva38 min
Mar 12, 2:26 PM CSTSevere Thunderstorm WarningTAEDale, Henry, Houston49 min
Mar 12, 2:26 PM CSTSevere Thunderstorm WarningTAEGeneva49 min
Mar 12, 3:51 PM CSTTornado WarningTAEHouston24 min

Nearby

Tornado Warnings in Alabama, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.